Alert archive / Montana / Flash Flood Warnings in 2014

Flash Flood Warning 3, NWS Glasgow, MT

August 24, 2014Valley County, Montana

NWS Glasgow, MT issued this flash flood warning at Aug 24, 2014, 6:53 AM MDT for Valley County, Montana. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2014, 6:53 AM MDT (12:53 UTC)
Expired
Aug 24, 2014, 9:45 AM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

County Valley County, MT

The radar

The Glasgow radar (KGGW), 17 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:25 AM MDTFLOOD2 Nw Glasgow, MTCHERRY CREEK OVER SKYLARK ROAD.
Aug 24, 7:25 AM MDTFLASH FLOOD4 Nw Glasgow, MTCHERRY CREEK FLOODING...SEVERAL INCHES OF WATER OVER SKYLARK ROAD AT MARTIN COULEE.
Aug 24, 8:25 AM MDTHEAVY RAIN 5.12 Nw Glasgow, MTSTORM TOTAL RAINFALL. STILL RAINING
Aug 24, 9:05 AM MDTFLOODGlasgow, MTSKYLARK ROAD AND CUT ACROSS ROAD ARE FLOODED. APPROXIMATELY 0.5 MILES WEST OF THE INTERSECTION CUT ACROSS ROAD IS WASHED OUT. LARB CREEK ROAD SOUTH OF SACO IS UNDER WATER. SOME PLACES ABOUT 1 FOOT DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 0.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2014-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WGUS55 KGGW 241253
FFWGGW
MTC105-241545-
/O.NEW.KGGW.FF.W.0003.140824T1253Z-140824T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
653 AM MDT SUN AUG 24 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 945 AM MDT.

* AT 650 AM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  ON CHERRY CREEK NORTHWEST OF GLASGOW.

* LOCATIONS IN THE WARNING INCLUDE...
  GLASGOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4852 10672 4848 10642 4814 10653 4813 10687

$$

GFF
WEATHER.GOV/GLASGOW
2 follow-up statements
837 
WGUS75 KGGW 241507
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
907 AM MDT SUN AUG 24 2014

MTC105-241545-
/O.CON.KGGW.FF.W.0003.000000T0000Z-140824T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VALLEY-
907 AM MDT SUN AUG 24 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM MDT FOR
CENTRAL VALLEY COUNTY...

AT 856 AM MDT...THE PUBLIC REPORTED FLASH FLOODING ALONG CHERRY 
CREEK NORTHWEST OF GLASGOW. WATER IS OVER SKYLARK ROAD AT MARTIN 
COULEE. FLOODING IS ALSO OCCURRING AT THE SUNNYSIDE GULF COURSE AND 
ALONG THE CUT ACROSS ROAD NORTH OF GLASGOW.

LOCATIONS IN THE WARNING INCLUDE...
  GLASGOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4852 10672 4848 10642 4814 10653 4813 10687

$$

RAE
WEATHER.GOV/GLASGOW
898 
WGUS75 KGGW 241546
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
946 AM MDT SUN AUG 24 2014

MTC105-241551-
/O.EXP.KGGW.FF.W.0003.000000T0000Z-140824T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VALLEY-
946 AM MDT SUN AUG 24 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 AM MDT FOR CENTRAL
VALLEY COUNTY...

FLOODING CONTINUES ALONG CHERRY CREEK NORTHWEST OF GLASGOW. WATER IS 
OVER SKYLARK ROAD AND PORTIONS OF CUT ACROSS ROAD AND MARTIN COULEE 
ROAD ARE WASHED OUT. A FLOOD WARNING IS ALREADY IN EFFECT FOR VALLEY 
COUNTY AND ADDITION STATEMENTS REGARDING CHERRY CREEK WILL BE 
INCLUDED IN THAT WARNING.

LAT...LON 4852 10672 4848 10642 4814 10653 4813 10687

$$

RAE
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:29 AM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 24, 2:29 AM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
229 AM MDT SUN AUG 24 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...

SYNOPTIC SET UP... A LARGE TROUGH EXIST OVER THE INTERMOUNTAIN
WEST... NORTHERN US HIGH PLAINS AND ROCKY MOUNTAINS... AND THE
CANADIAN PLAINS. MOST OF THE HOT HIGH PRESSURE ACROSS THE DESERT
SOUTHWEST HAS BEEN REPRESSED OR MOVED OVER THE SOUTHERN US PLAINS
AND MISSISSIPPI VALLEY. WEAK RIDGING RUNS UP THE CALIFORNIA AND
PACIFIC NORTHWEST COASTS COMING TO A HEAD OVER BRITISH COLUMBIA.

TODAY THROUGH TONIGHT... CLOSED LOW WILL MOVE EAST OVER THE
MONTANA/DAKOTA BORDER BY MORNING AND NORTH DAKOTA BY THE
AFTERNOON. THIS PLACEMENT WILL ALLOW A TROWAL TO SET UP OVER
NORTHEAST MONTANA FROM NORTH TO SOUTH AND PROVIDE A FOCAL POINT
FOR FURTHER RAIN SHOWERS THROUGHOUT THE DAY AND WELL INTO THE
EVENING. ABOUT 1 TO 2 ADDITIONAL INCHES IS STILL EXPECTED ACROSS
WESTERN SECTIONS OF THE CWA BEFORE IT LETS UP.

MONDAY THROUGH TUESDAY... HIGH PRESSURE WILL SLIDE INTO THE AREA
NEAR THE SURFACE AND THIS WILL GENERATE A DRYING EFFECT CLEARING
OUT THE REMAINING LINGERING SHOWERS. CONDITIONS SHOULD TOTALLY DRY
OUT OVERNIGHT. BY TUESDAY A WEAK SHORTWAVE WILL PASS ACROSS
SOUTHEAST MONTANA OVERNIGHT AND MAY BE ABLE TO CLIP WIBAUX AND
PRAIRIE COUNTIES AS IT LIFTS INTO NORTH DAKOTA. GAH

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
LOOK FOR SPLIT FLOW ALOFT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
NORTHEAST MONTANA WILL BE IN THE DRIER AND MORE ZONAL NORTHERN
STREAM. AN UPPER TROUGH IN THE SOUTHERN BRANCH OF THE SPLIT FLOW
ALOFT IS EXPECTED TO STAY FAR ENOUGH SOUTH THAT THE TROUGH WILL
NOT IMPACT THE FORECAST AREA.

AN UPPER RIDGE BUILDS INTO THE AREA THURSDAY WITH A WARMING TREND
AND DRY WEATHER THAT WILL LAST THROUGH FRIDAY. AN UPPER TROUGH IS
EXPECTED NEXT WEEKEND MOST LIKELY ON SUNDAY WITH A FRONTAL SYSTEM
THAT COULD BRING A CHANCE OF SHOWERS AND THUNDERSTORMS. FORRESTER

&&

.AVIATION...
FLIGHT CATEGORY: MVFR TO IFR WITH MODERATE TO HEAVY RAIN AT TIMES
WITH A LARGE RAIN SHIELD OVER THE REGION. THE RAIN WILL MOVE TO
THE NORTHEAST DURING THE DAY TODAY OR THIS EVENING. COULD SEE SOME LIFR
CEILINGS AT TIMES TODAY. MVFR AND LOW VFR CEILINGS WILL LIKELY
LINGER TONIGHT AFTER THE RAIN MOVES OUT.

SYNOPSIS: A STACKED LOW PRESSURE SYSTEM WILL MOVE OVER FAR EASTERN
MONTANA THIS MORNING WILL MOVE INTO NORTH DAKOTA TONIGHT.

WINDS: FROM THE NORTH AND NORTHEAST AT 15 TO 25 KNOTS WITH GUSTS
UP TO 35 MPH EARLY TURNING NORTHERLY THIS MORNING AND TO THE
NORTHWEST THIS AFTERNOON. NORTHWEST WINDS WILL DIMINISH TO 10 TO
15 KNOTS TONIGHT.

&&

.HYDROLOGY...
A VERY WET AND SLOW-MOVING LARGE LOW PRESSURE SYSTEM HAS BROUGHT 3
TO 6 INCHES OF RAIN PARTS OF THE FORECAST AREA SINCE FRIDAY.
FLOOD WARNINGS HAVE BEEN ISSUED OVER THIS AREA. AN ADDITIONAL 1 TO
2 INCHES OF RAIN IS EXPECTED TODAY WHICH WILL ONLY ADD TO THE
FLOODING RISK. A FLOOD WATCH WILL REMAIN IN EFFECT TODAY FOR THE
NORTHERN ZONES WHERE A FLOOD WARNING IS NOT IN EFFECT.

THE RAIN WILL LIFT TO THE NORTHEAST TONIGHT BUT RUNOFF FROM THE
RAIN WILL CONTINUE TO BRING A THREAT FOR FLOODING.

THE MISSOURI RIVER BASIN FORECAST CENTER HAS RIVER FORECASTS FOR
BEAVER CREEK NEAR HINSDALE AND FOR MILK RIVER AT GLASGOW RISING
ABOVE FLOOD STAGE BY EARLY MONDAY MORNING. FOR MORE DETAILS...
PLEASE REFER TO THE INDIVIDUAL FLOOD WARNING PRODUCTS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS AFTERNOON FOR DANIELS...EASTERN
ROOSEVELT...NORTHERN PHILLIPS...NORTHERN VALLEY...SHERIDAN.

LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 24, 2:20 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
220 AM MDT SUN AUG 24 2014

MTZ016>027-059>062-250900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
220 AM MDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH EXISTS FOR FAR NORTHERN SECTIONS OF NORTHEAST
MONTANA THROUGH THIS AFTERNOON DUE TO SATURATED GROUND AND CONTINUED
EXCESSIVE RAINFALL.

AN AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF
NORTHEAST MONTANA THROUGH TUESDAY MORNING FOR FLOODING IN SMALL
STREAMS... CREEKS AND LOW-LYING AREAS.

A RIVER FLOOD WARNINGS HAVE BEEN ISSUED FOR BEAVER CREEK NEAR
HINSDALE AND THE MILK RIVER NEAR GLASGOW THROUGH TUESDAY. EXPECT
MINOR FLOODING BY TONIGHT.

A LAKE WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR
NORTH TO NORTHWEST WINDS OF 15 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE AREAL FLOOD WARNING WILL CONTINUE THROUGH TUESDAY MORNING.

THE RIVER FLOOD WARNINGS FOR BEAVER CREEK NEAR HINSDALE AND THE
MILK RIVER NEAR GLASGOW WILL CONTINUE INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 24, 6:37 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
637 AM MDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            5 S TAMPICO             48.24N 106.84W
08/24/2014                   VALLEY             MT   TRAINED SPOTTER

            FLOODING ACROSS BILLINGSLEY ROAD FROM HEAVY RAIN.

&&

GREGF
Local storm report, Aug 24, 6:51 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
651 AM MDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       8 N DODSON              48.51N 108.21W
08/24/2014  M4.85 INCH       PHILLIPS           MT   TRAINED SPOTTER

            24 HOUR TOTAL AS OF 630AM. STILL RAINING

&&

JB
Local storm report, Aug 24, 6:52 AM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
652 AM MDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       5 SW HINSDALE           48.35N 107.15W
08/24/2014  M4.94 INCH       VALLEY             MT   TRAINED SPOTTER

            STORM TOTAL RAINFALL SO FAR. STILL RAINING

&&

JB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:59 PM MDTRiver Flood WarningGGWValley7 days

Nearby

Flash Flood Warnings in Montana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.